Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 66, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 9, 2018, 6:29 PM EDT for Branch County, Hillsdale County, Michigan; Steuben County, Indiana; Williams County, Ohio. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2018, 6:29 PM EDT (22:29 UTC)
- Expired
- Aug 9, 2018, 7:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Steuben County, IN, Branch County, MI, Hillsdale County, MI, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
416
WUUS53 KIWX 092229
SVRIWX
INC151-MIC023-059-OHC171-092315-
/O.NEW.KIWX.SV.W.0066.180809T2229Z-180809T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
629 PM EDT THU AUG 9 2018
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Eastern Steuben County in northeastern Indiana...
Southeastern Branch County in southwestern Michigan...
Southwestern Hillsdale County in southeastern Michigan...
Northwestern Williams County in northwestern Ohio...
* Until 715 PM EDT.
* At 629 PM EDT, severe thunderstorms were located along a line
extending from Reading to near Fremont, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Angola, Fremont, Hamilton, Pioneer, Reading, Long Lake, Columbia,
Ray, Cambria, Kinderhook, California, Ransom, Camden, Montgomery,
Clear Lake, Bear Lake, York, Alvarado, Lake Wilson and Hamilton
Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 352 and 357.
Interstate 69 in Michigan between mile markers 1 and 5.
Interstate 80 in Indiana between mile markers 141 and 156.
Interstate 80 in Ohio between mile markers 0 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8441 4153 8491 4180 8510 4192 8472
4184 8457
TIME...MOT...LOC 2229Z 331DEG 17KT 4186 8474 4175 8502
HAIL...0.75IN
WIND...60MPH
$$
MARSILI2 follow-up statements
721
WWUS53 KIWX 092250
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
650 PM EDT THU AUG 9 2018
MIC023-092259-
/O.CAN.KIWX.SV.W.0066.000000T0000Z-180809T2315Z/
Branch MI-
650 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRANCH COUNTY IS
CANCELLED...
The storms which prompted the warning have exited the warned area.
Therefore, the warning has been cancelled.
LAT...LON 4170 8441 4153 8491 4172 8498 4176 8484
4176 8483 4177 8482 4184 8457
TIME...MOT...LOC 2249Z 275DEG 17KT 4182 8460 4170 8499
$$
INC151-MIC059-OHC171-092315-
/O.CON.KIWX.SV.W.0066.000000T0000Z-180809T2315Z/
Steuben IN-Hillsdale MI-Williams OH-
650 PM EDT THU AUG 9 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EASTERN STEUBEN...SOUTHWESTERN HILLSDALE AND NORTHWESTERN
WILLIAMS COUNTIES...
At 649 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Hillsdale to near Fremont, moving
east at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fremont, Hamilton, Pioneer, Columbia, Ransom, Camden, Montgomery,
Clear Lake, York, Alvarado, Bridgewater Center, Frontier, Nettle
Lake, Hamilton Lake, Lake Seneca, Betzer, Berlien and Metz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4170 8441 4153 8491 4172 8498 4176 8484
4176 8483 4177 8482 4184 8457
TIME...MOT...LOC 2249Z 275DEG 17KT 4182 8460 4170 8499
HAIL...<.75IN
WIND...60MPH
$$
MARSILI850
WWUS53 KIWX 092308
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
708 PM EDT THU AUG 9 2018
INC151-MIC059-OHC171-092317-
/O.EXP.KIWX.SV.W.0066.000000T0000Z-180809T2315Z/
Steuben IN-Hillsdale MI-Williams OH-
708 PM EDT THU AUG 9 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN STEUBEN...SOUTHWESTERN
HILLSDALE AND NORTHWESTERN WILLIAMS COUNTIES WILL EXPIRE AT 715 PM
EDT...
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However
gusty winds to 40 mph and heavy rain are still possible with these
thunderstorms through 730 PM EDT.
LAT...LON 4170 8441 4153 8491 4172 8498 4176 8484
4176 8483 4177 8482 4184 8457
TIME...MOT...LOC 2307Z 331DEG 17KT 4175 8455 4163 8494
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:43 PM EDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 9, 3:43 PM EDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 343 PM EDT Thu Aug 9 2018 .SYNOPSIS... Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms can dot the area this evening, gradually weakening overnight. A soaking rainfall is the main hazard, through a locally damaging wind gust cannot be ruled out. The chance for showers and thunderstorms continue into Friday. Temperatures tonight will fall into the mid 60s; high temperatures on Friday in the low to mid 80s. && .SHORT TERM...(This Evening through Friday) Issued at 339 PM EDT Thu Aug 9 2018 Thunderstorms have begun to develop ahead of a cold front located from south-central Wisconsin through northern Michigan. Earlier this morning, a thunderstorm drifted along the southeast shores of Lake Michigan. This feature decayed upon moving further inland and its remnant outflow boundary is believed to be located along the greater U.S. 30 corridor. This can be the focus for a few storms this evening as well. Given our temperatures in the 80s and dew points in the 70s, our surface environment is unstable. CAPE values are 1500-2000 j/kg. However, wind shear is lacking and so is upper-level flow. All told, the severe threat remains low. Any storms this evening are expected to continue to move south and east into the heart of our county warning area overnight, weakening with the loss of daytime heating. By early Friday morning, this front stalls south of U.S. 30 and invites some uncertainty into the Friday forecast. The uncertainty is in regards to shower/t-storm activity prior to noon. The front will be the source of lift, PWATs and dew points will be favorable, but the missing piece prior to noon is instability. So, I will offer slight chance POPs in the morning, increasing to chance in the afternoon. && .LONG TERM...(Friday Night through Thursday) Issued at 339 PM EDT Thu Aug 9 2018 Overnight Friday, in response to an upper-level trough digging in from the Hudson Bay, the aformentioned cold front finally propagates south and eastward. As this front exits, rain chances will diminish for a brief time. The exception to this may be northwest Ohio where the surface low is may be located. This may keep some slight chance POPs in play. As we head into the weekend, the upper-level trough becomes cut off from the mean flow aloft. As such, we will be stuck with an upper-level low swirling over the eastern Great Lakes. As the previous AFD author indicated, there is some uncertainty as to how widespread shower/t-storm chances are this weekend. The upper-level low bodes well in the forcing department, but 12Z GFS PWATs indicate a negative PWAT anomaly over our area this weekend. Our position on the northwest side of the low will limit our moisture stream. Thunder will likely be limited. Bottom line for the weekend: there is a small chance for showers, but the weekend does not look to be a wash- out. Monday night and into Tuesday, the upper-level low finally gets kicked out of the eastern Great Lakes as a potent trough sweeps across Ontario. As such, Tuesday looks to be our transition day between storm systems. By Wednesday, a second trough lifts out of the Central Plains and can bring wet weather back to the forecast as early as Wednesday morning. Depending on how this feature phases (or fails to phase) with the Ontario trough, we could see a soaking rain event perhaps lingering into Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 100 PM EDT Thu Aug 9 2018 VFR with wsw winds near 10 knots will remain the story this afternoon. A subtle sfc trough and upper wave will swing in from the northwest late this afternoon into tonight with chances for scattered showers/storms across northern IN. Best chances look to be in the 22-03z window at KSBN and 01-05z at KFWA. Coverage/intensity remains uncertain given weakly forced environment. Have thus opted for a VFR/VCTS mention as a result. Some lower clouds/BR may fill in later tonight into Friday morning, best chances at KFWA. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Brown SHORT TERM...Brown LONG TERM...Brown AVIATION...Steinwedel Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 9, 2:57 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Northern Indiana 257 PM EDT Thu Aug 9 2018 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-101900- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 257 PM EDT Thu Aug 9 2018 /157 PM CDT Thu Aug 9 2018/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. There is a chance of thunderstorms late this afternoon and evening. A few isolated strong to severe storms with damaging winds may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a chance for thunderstorms Friday afternoon. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-101900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 257 PM EDT Thu Aug 9 2018 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible late this afternoon and may produce gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time.
In the hours before
Special weather statement, Aug 9, 5:49 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Northern Indiana
549 PM EDT THU AUG 9 2018
INZ006-007-MIZ079-080-092230-
Lagrange-Steuben-Branch-St. Joseph-
549 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
NORTHERN LAGRANGE...SOUTHERN ST. JOSEPH AND SOUTHWESTERN BRANCH
COUNTIES...
At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles west of Bronson to near Sturgis
to near Constantine. Movement was southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Sturgis, Lagrange, Constantine, White Pigeon, Scott, Fawn River, Burr
Oak, Orland, Flint, Brighton, Mongo, Lake Gauge, Klinger Lake,
Crooked Lake, Howe and Ontario.
This includes Interstate 80 in Indiana between mile markers 109 and
135.
&&
LAT...LON 4168 8503 4165 8531 4171 8566 4176 8566
4176 8570 4189 8574 4189 8537
TIME...MOT...LOC 2148Z 315DEG 15KT 4183 8534 4179 8547 4182 8571
MARSILISpecial weather statement, Aug 9, 6:03 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Northern Indiana
603 PM EDT THU AUG 9 2018
MIZ078-092245-
Cass-
603 PM EDT THU AUG 9 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CASS COUNTY...
At 602 PM EDT, a strong thunderstorm was located over Cassopolis, or
near Dowagiac, moving southeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dowagiac, Cassopolis, Union, Pokagon, Penn, Vandalia, Dailey, La
Grange, Paradise Lake, Calvin Center, Juno Lake, Donnell Lake, Jones,
Diamond Lake and Shavehead Lake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4193 8576 4180 8576 4179 8577 4178 8579
4177 8579 4176 8578 4176 8589 4190 8620
4201 8607
TIME...MOT...LOC 2202Z 300DEG 19KT 4192 8604
MARSILISpecial weather statement, Aug 9, 6:10 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Northern Indiana
610 PM EDT THU AUG 9 2018
INZ007-MIZ080-081-092245-
Steuben-Branch-Hillsdale-
610 PM EDT THU AUG 9 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHERN BRANCH AND SOUTHWESTERN HILLSDALE COUNTIES...
At 609 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Reading to 6 miles south of
Coldwater to near Bronson. Movement was southeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Angola, Fremont, Reading, Long Lake, Ray, Cambria, Kinderhook,
California, Gilead, Camden, Montgomery, Clear Lake, Bear Lake, East
Gilead, Nevada Mills, Lake Wilson, Frontier, Crooked Lake, Lake James
and Marble Lake.
This includes the following highways...
Interstate 69 in Indiana between mile markers 351 and 357.
Interstate 69 in Michigan between mile markers 1 and 10.
Interstate 80 in Indiana between mile markers 136 and 150.
Seek shelter until these storms pass.
&&
LAT...LON 4179 8451 4165 8501 4185 8526 4188 8508
4195 8482
TIME...MOT...LOC 2209Z 310DEG 25KT 4190 8477 4184 8502 4179 8519
MARSILISpecial weather statement, Aug 9, 6:11 PM EDT, 18 minutes before
Special Weather Statement National Weather Service Northern Indiana 611 PM EDT THU AUG 9 2018 MIZ081-092245- Hillsdale- 611 PM EDT THU AUG 9 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY... At 611 PM EDT, a strong thunderstorm was located near Cement City, or near Vandercook Lake, moving southeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Somerset and Somerset Center. Seek shelter until these storms pass. && LAT...LON 4205 8436 4197 8436 4207 8451 4207 8437 TIME...MOT...LOC 2211Z 310DEG 24KT 4210 8442 MARSILI
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:03 PM EDT | Special Weather Statement | IWX | Cass | 42 min |
| Aug 9, 6:11 PM EDT | Special Weather Statement | IWX | Hillsdale | 34 min |
| Aug 9, 7:23 PM EDT | Special Weather Statement | IWX | Berrien | 52 min |
| Aug 9, 5:49 PM EDT | Special Weather Statement | IWX | LaGrange | 41 min |
| Aug 9, 6:10 PM EDT | Special Weather Statement | IWX | Steuben | 35 min |
| Aug 9, 6:34 PM EDT | Special Weather Statement | IWX | LaGrange | 26 min |
| Aug 9, 6:43 PM EDT | Special Weather Statement | IWX | Steuben | 32 min |
| Aug 9, 6:47 PM EDT | Special Marine Warning | IWX | 88 min | |
| Aug 9, 6:51 PM EDT | Special Weather Statement | IWX | Elkhart | 39 min |
| Aug 9, 6:55 PM EDT | Special Weather Statement | IWX | Saint Joseph | 35 min |
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 25 min |
| Aug 9, 7:03 PM EDT | Special Weather Statement | IWX | LaGrange | 57 min |
| Aug 9, 7:20 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart | 25 min |
| Aug 9, 7:31 PM EDT | Special Weather Statement | IWX | Noble | 29 min |
| Aug 9, 7:44 PM EDT | Severe Thunderstorm Warning | IWX | Elkhart, Kosciusko, Noble | 46 min |
| Aug 9, 7:54 PM EDT | Special Weather Statement | IWX | DeKalb | 36 min |
| Aug 9, 7:11 PM EDT | Special Weather Statement | IWX | Williams | 49 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.